Advertisement

loader

Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Stopping St Johns Wort and starting Citalopram - help please - think my Doctor is wrong

(13 Posts)
Lukesmammy Mon 27-Oct-08 14:15:44

Okay, I have been struggling with an underlying depression for about a year now and it started to get quite bad in February. I started taking SJW and initially I think it helped a bit. The past few months have been bad though and I went to see my GP for help.

He has prescribed Citalopram and when I told him about the SJW he said he didn't know much about it and looked up some info on a website. This website said that you shouldn't take SJW and Citalopram at the same time. So to just stop the SJW today and take the Citalopram tomorrow.

I am really confused though as I have read other websites which ctate you should taper off the SJW and leave a gap of two weeks before taking another antidepressant?

Has anybody else been in the same position? What did your Doctor advise?

scaryboo Mon 27-Oct-08 14:19:25

I think you're spot on. SJW is powerful stuff & not to be mixed with other antidepressants. Wait at least a week or two.

Lukesmammy Mon 27-Oct-08 14:27:22

I think thats what I'm going to do. Its so scary though isn't it that you could follow your GP's advice and become more ill?

Thing is the thought of waiting so long to take something that should make me feel better is a nightmare! Has anybody else just stopped taking SJW?

If I taper them off over a week then thats just another week on top of the fortnight to wait and I just want to start and feel better.

scaryboo Mon 27-Oct-08 14:33:40

At least your GP admitted that he didn't know! Can you get a 2nd opinion? Or even the chemist or NHS direct?

Lukesmammy Mon 27-Oct-08 14:48:11

I suppose I could try NHS Direct. Thing is once I've told them I've spoken to my GP I am pretty sure they will tell me to speak to my GP as they cannot advise on prescribing issues etc.

Most of the info I have got I have gleaned from differing websites and the scary thing is that most places tell you to discuss it with your GP!! Thats great so long as your GP knows what to do!

Whats worrying me is that he said to just start taking the Citalopram regardless and things that I have read on the internet say this is a big no no! I do know you should take the advice of your GP and not rely too much on info from websites but I would be really interested to see what advice others have been given too.

monkeymonkeymonkey Mon 27-Oct-08 14:51:16

I think that problem is that some people think that because you can buy SJW without a prescription that it is therefore ineffectual and harmless.

Lukesmammy Mon 27-Oct-08 20:34:29

bump.

Lukesmammy Mon 27-Oct-08 21:52:59

Just trying to keep this in the active convos in the hope of more responses!

Lukesmammy Tue 28-Oct-08 18:36:33

.

chelseamorning Tue 28-Oct-08 21:34:32

Sorry you've been having problems, Lukesmammy. I'm also sorry that I've no direct experience of taking SJW to help you.

Good for you for doing the web research though so that you have a broader view of the issues.

Some people put GPs on a pedestal but, like other professionals, they can make mistakes. I'm really surprised he's not heard of the benefits of SJW though!

I guess you have three options:
1. Make an appointment to see another GP at your surgery to get a second opinion. Perhaps a woman or a younger GP???
2. Speak to a reputable alternative medicine therapist.
3. Go with your instincts. Slowly come off SJW and leave it for a month or so and then try the Citalopram. I'm not sure exactly how bad you're feeling but could things really be worse for you if you do this?

Good luck and hope you feel better soon.

xx

nickytwooootimes Tue 28-Oct-08 21:37:03

Afaik, sjw works as a MAOI, so there would need to be a 2 week break before tking an SSRI like citalopram.

p1umpudding Tue 28-Oct-08 21:44:52

don't know the answer about leave a suitable gap, but I've taken Citalopram and it really worked for me. within three days, I felft like my old self - good luck!

Lukesmammy Thu 30-Oct-08 10:08:17

Thanks all, am going to go with my instinct and leave it at least 2 weeks, maybe even longer depending upon how I am feeling having weaned off St. Johns Wort.

Strangely enough, I am feeling a bit better just having talked to my GP, DH, Family etc. It makes it so much worse when you are pretending to everybody you are ok when inside you feel so low.

Thanks again.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now